Alert archive / Alabama / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 173, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 21, 2006, 2:40 AM CDT for Tuscaloosa County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 21, 2006, 2:40 AM CDT (07:40 UTC)
- Expired
- Apr 21, 2006, 3:30 AM CDT
- In force
- 50 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 71 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1511 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1343 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 10:08 PM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, Apr 20, 10:08 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1008 PM CDT THU APR 20 2006 .UPDATE... ANOTHER BUSY EVENING AND IT LOOKS LIKE ANOTHER ONE WILL BE IN STORE TOMORROW NIGHT. STORMS TONIGHT FIRED ONCE AGAIN ALONG OLD BOUNDARIES ENHANCED BY AN UPPER LEVEL DISTURBANCE PASSING BY. AREAS EAST OF INTERSTATE 65 FROM COOSA...TALLAPOOSA...AND CHAMBERS COUNTIES AND NORTH ARE FAIRLY WORKED OVER SO HAVE CANCELED THE THUNDERSTORM WATCHES FOR THOSE AREAS. && .BMX WATCHES/WARNINGS/ADVISORIES... AL...SEVERE THUNDERSTORM WATCH 228 FOR ZONES 11>15...22>25...34>35. && 80
Hazardous weather outlook, Apr 20, 11:12 PM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1112 PM CDT THU APR 20 2006 ALZ011>015-017>050-220030- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1112 PM CDT THU APR 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OVERNIGHT TONIGHT. A FEW ISOLATED SHOWERS WILL OCCUR...BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ON FRIDAY AND FRIDAY NIGHT...A COLD FRONT WILL PUSH THROUGH CENTRAL ALABAMA WITH WIDESPREAD SEVERE WEATHER IN THE FORMS OF DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES EXPECTED. A FEW STORMS MAY BEGIN AHEAD OF THE FRONT BETWEEN 11 AM AND 1 PM...BUT THE MAIN COLD FRONT WILL MOVE INTO NORTHWEST ALABAMA AFTER 1 PM. THE STORMS WILL MOVE SOUTHEASTWARD AND BE IN CENTRAL ALABAMA BY 3 PM TO 5 PM AND THEN GRADUALLY WEAKENING IN SOUTHEAST ALABAMA BY EARLY SATURDAY MORNING. THE ATMOSPHERE AHEAD OF THIS FRONT WILL BE MOIST AND UNSTABLE ACROSS ALL OF CENTRAL ALABAMA. IN ADDITION...A STRONGER UPPER LEVEL DISTURBANCE WILL BE ASSOCIATED WITH THE FRONT AS IT PUSHES THROUGH. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL MOST LIKELY NEED TO BE ACTIVATED FRIDAY AFTERNOON AND EVENING. PLEASE STAY TUNED TO LATEST DETAILS CONCERNING THESE POTENTIAL SEVERE THUNDERSTORMS.
In the hours before
Local storm report, Apr 20, 9:48 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
948 PM CDT THU APR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM HAIL CALERA 33.10N 86.75W
04/20/2006 E1.00 INCH SHELBY AL PUBLIC
QUARTER SIZE HAIL IN THE CITY OF CALERA.
&&
80Local storm report, Apr 20, 9:56 PM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
956 PM CDT THU APR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM HAIL 4 NE GUIN 34.01N 87.86W
04/20/2006 E1.00 INCH MARION AL FIRE DEPT/RESCUE
FIRE DEPARTMENT REPORTED QUARTER SIZE HAIL.
&&
80Local storm report, Apr 20, 10:32 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1032 PM CDT THU APR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM HAIL COLUMBIANA 33.18N 86.60W
04/20/2006 E0.88 INCH SHELBY AL PUBLIC
NICKEL SIZE HAIL IN COLUMBIANA.
&&
80Local storm report, Apr 20, 10:41 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1041 PM CDT THU APR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL 6 SE HAMILTON 34.08N 87.91W
04/20/2006 E1.00 INCH MARION AL TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED IN THE PEA RIDGE COMMUNITY.
&&
80The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:25 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Apr 20, 7:44 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 46 min |
| Apr 20, 9:40 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 65 min |
| Apr 20, 9:49 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 56 min |
| Apr 20, 10:02 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 28 min |
| Apr 20, 10:13 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 25 min |
| Apr 20, 10:18 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 57 min |
| Apr 21, 12:54 AM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 66 min |
| Apr 21, 2:04 AM CDT | Severe Thunderstorm Warning | BMX | Walker | 56 min |
| Apr 21, 2:35 AM CDT | Severe Thunderstorm Warning | BMX | Winston | 31 min |
| Apr 21, 2:56 AM CDT | Severe Thunderstorm Warning | BMX | Fayette | 49 min |
| Apr 21, 3:00 AM CDT | Severe Thunderstorm Warning | BMX | Walker | 61 min |
| Apr 21, 6:11 AM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 34 min |
| Apr 21, 2:42 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 48 min |
| Apr 21, 3:27 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 18 min |
| Apr 21, 3:36 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa | 39 min |
| Apr 21, 5:48 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 17 min |
| Apr 21, 5:57 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 33 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.